Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Milwaukee, WI

June 14, 2017Columbia County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 14, 2017, 2:28 PM CDT for Columbia County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 2:28 PM CDT (19:28 UTC)
Expired
Jun 14, 2017, 3:00 PM CDT
In force
32 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 80 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS53 KMKX 141928
SVRMKX
WIC021-142000-
/O.NEW.KMKX.SV.W.0069.170614T1928Z-170614T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
228 PM CDT WED JUN 14 2017

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Eastern Columbia County in south central Wisconsin...

* Until 300 PM CDT

* At 228 PM CDT, severe thunderstorms were located along a line
  extending from Pardeeville to 8 miles northeast of Deforest, moving
  north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Columbus, Pardeeville, Fall River, Rio, Cambria, Wyocena, Otsego,
  Friesland and Doylestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8912 4363 8901 4328 8901 4328 8930
      4364 8943 4364 8913
TIME...MOT...LOC 1928Z 198DEG 29KT 4354 8934 4333 8924 

HAIL...1.00IN
WIND...60MPH
 
$$

GAGAN
2 follow-up statements
981 
WWUS53 KMKX 141945
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
245 PM CDT WED JUN 14 2017

WIC021-142000-
/O.CON.KMKX.SV.W.0069.000000T0000Z-170614T2000Z/
Columbia WI-
245 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR EASTERN COLUMBIA COUNTY...

At 244 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Pardeeville to near Rio, moving north
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. These storms have a history of producing 
         downed trees and powerlines across several portions of the 
         warned area.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Columbus, Pardeeville, Fall River, Rio, Cambria, Wyocena, Otsego,
Friesland and Doylestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8912 4363 8901 4328 8901 4328 8930
      4364 8943 4364 8913
TIME...MOT...LOC 1944Z 199DEG 28KT 4364 8927 4343 8917 

HAIL...1.00IN
WIND...60MPH
 
$$

GAGAN
684 
WWUS53 KMKX 141958
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
258 PM CDT WED JUN 14 2017

WIC021-142008-
/O.EXP.KMKX.SV.W.0069.000000T0000Z-170614T2000Z/
Columbia WI-
258 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLUMBIA COUNTY WILL
EXPIRE AT 300 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central Wisconsin.

LAT...LON 4363 8912 4363 8901 4328 8901 4328 8930
      4364 8943 4364 8913
TIME...MOT...LOC 1958Z 198DEG 29KT 4374 8922 4353 8912 

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:06 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 14, 2:06 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
206 PM CDT Wed Jun 14 2017

.SHORT TERM...

Tonight and Thursday...Forecast confidence is medium to high:

Current round of storms will move through west to east through
late afternoon, exiting the east between 5 and 7 pm per the latest
HRRR. Severe thunderstorms remain possible, with the large hail
and damaging winds still the main threats.

Looks pretty quiet for the evening and overnight hours as this
current shortwave exits the area. A couple models show isolated
thunderstorms possible this evening and overnight, so left some
low pops going. Otherwise, should see decreasing clouds overnight.

Thursday looks quiet for most of the day. Plenty of sunshine with
the lingering warm airmass should lead to highs around 90 most
places. Tough call on a lake breeze tomorrow, as westerly winds
could be near strong enough to hold it off most of the day, but
this isn't certain.

Threw in a low chance for storms in the west late in the afternoon
as a surface trough approaches. Not out of the question to see an
isolated storm or two.

.LONG TERM...

Friday night through Saturday... Forecast confidence is medium.

The upper low will track east through Saskatchewan and Ontario.
The low-level thermal boundary will likely be laid out across
southern WI. A couple of shortwaves moving along this boundary
should be the focus for showers and storms. A glance at forecast
soundings shows decent instability and shear Friday through
Saturday.

The heat and humidity will continue through this period.

Saturday night... Forecast confidence is medium.

Strong shortwave trough moving through Sat evening. This will kick
off some thunderstorms and there's a chance for severe. Cooler
and drier air will settle in behind the associated cold front.

Sunday through Tuesday... Forecast confidence is medium.

We will be in cooler northwest flow through this period. Moisture
will be limited, but we could see a few showers or sprinkles. The
better chance for showers will be Monday night/Tuesday with a
stronger shortwave trough.

&&

.AVIATION(18Z TAFS)...

Main concern in the short term is thunderstorms this afternoon.
The main round of storms will move through west to east across the
forecast area through 23Z, with scattered storms likely ahead of
this main line. Severe storms with hail/wind the main threats are
possible.

After storms move through by late afternoon/early evening, may see
a few lingering showers and storms through late evening along a
weak boundary. Looks mainly dry overnight per several models. Dry
weather is likely Thursday into the afternoon, with a shower/storm
possible mainly west of Madison by late afternoon.

VFR conditions will prevail through Thursday except for lower
ceilings and visibilities within storms.

&&

.MARINE...

Will continue to keep an eye on the fog potential today,
especially as winds become more southeasterly over the nearshore
waters. Conditions look good for now though. Otherwise, the main
marine concern over the next couple days will be thunderstorm
chances, as winds and waves are expected to remain below Small
Craft Advisory levels.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Thursday and Aviation/Marine...DDV
Thursday Night through Wednesday...Cronce
Hazardous weather outlook, Jun 14, 1:14 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
114 PM CDT Wed Jun 14 2017

WIZ046-047-051-052-056>060-062>072-151815-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
114 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across all of southern
Wisconsin this afternoon through early evening. Some thunderstorms
will be severe and produce damaging winds and large hail. A severe
thunderstorm watch is in effect.

Heat indices in the low to mid 90s are expected today.

There is a moderate swim risk for beaches from Racine northward to
Sheboygan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms mainly from Thursday night
into Saturday night. Strong to severe storms are possible at times
from Friday into Saturday evening.

There is a chance of thunderstorms at times from Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through early evening. Spotter
activation may be needed Friday and Saturday.

LMZ643>646-151815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
114 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon
and evening. Large hail and damaging winds are the main hazards.

Dense fog is possible at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms at times Thursday night
through Saturday night. Strong to severe storms are possible.

There will be more chances of thunderstorms at times from Sunday
through Tuesday.

MRC

www.weather.gov/mkx

In the hours before

Local storm report, Jun 14, 1:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
151 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     1 SSE ALBANY            42.69N 89.43W
06/14/2017                   GREEN              WI   LAW ENFORCEMENT

            TREE DOWN ON A TOWNSHIP ROAD A JUST SOUTH OF
            ALBANY. TIME EST FROM RADAR.

&&
Local storm report, Jun 14, 2:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
204 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND GST     1 ESE REEDSBURG         43.53N 89.98W
06/14/2017  M75 MPH          SAUK               WI   AWOS

            RECORDED AT REEDSBURG MUNICIPAL AIRPORT.

&&
Local storm report, Jun 14, 2:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
206 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     1 ESE REEDSBURG         43.53N 89.98W
06/14/2017  M75 MPH          SAUK               WI   AWOS

            RECORDED AT REEDSBURG MUNICIPAL
            AIRPORT...CORRECTED FOR TIME.

&&
Local storm report, Jun 14, 2:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
211 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     REEDSBURG               43.53N 90.01W
06/14/2017                   SAUK               WI   LAW ENFORCEMENT

            REPORTS JUST STARTED COMING IN ABOUT
            NUMEROUS TREES DOWN ALL ACROSS THE NW
            PORTION OF THE COUNTY.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:03 PM CDTSpecial Weather StatementMKXMilwaukee, Ozaukee117 min
Jun 14, 2:37 AM CDTSpecial Weather StatementMKXOzaukee23 min
Jun 14, 12:59 PM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock26 min
Jun 14, 1:11 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk49 min
Jun 14, 1:37 PM CDTSevere Thunderstorm WarningMKXLafayette38 min
Jun 14, 1:55 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk35 min
Jun 14, 2:00 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk30 min
Jun 14, 2:03 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa57 min
Jun 14, 2:21 PM CDTSevere Thunderstorm WarningMKXMarquette39 min
Jun 14, 2:25 PM CDTSevere Thunderstorm WarningMKXJefferson29 min
Jun 14, 2:32 PM CDTSevere Thunderstorm WarningMKXGreen Lake28 min
Jun 14, 2:34 PM CDTSevere Thunderstorm WarningMKXDane26 min
Jun 14, 2:47 PM CDTSevere Thunderstorm WarningMKXDodge43 min
Jun 14, 2:50 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac40 min
Jun 14, 3:01 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson, Rock44 min
Jun 14, 3:19 PM CDTSevere Thunderstorm WarningMKXFond du Lac41 min
Jun 14, 3:40 PM CDTSevere Thunderstorm WarningMKXSheboygan35 min
Jun 14, 3:44 PM CDTSpecial Marine WarningMKX61 min
Jun 14, 4:11 PM CDTSevere Thunderstorm WarningMKXSheboygan34 min
Jun 14, 4:45 PM CDTSpecial Marine WarningMKX90 min
Jun 14, 4:47 PM CDTSevere Thunderstorm WarningMKXRock, Walworth43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.